Minnesota, 2013Winter Weather in Minnesota, March 18, 2013
March 18, 2013 · NWS FSD · 4 events in 4 counties and zones
Northwest winds gusting to 45 mph combined with existing snow cover and very light falling snow to reduce visibilities to less than a mile in blowing snow in some areas. The already settled nature of the existing snow cover limited the amount of snow that blew and the corresponding visibility reductions.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest winds gusting to 45 mph combined with existing snow cover and very light falling snow to reduce visibilities to less than a mile in blowing snow in some areas. The already settled nature of the existing snow cover limited the amount of snow that blew and the corresponding visibility reductions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 18, 5:46 AM CST, 4 hours 14 minutes earlier.
Area forecast discussion, Mar 18, 5:46 AM CST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 AM CDT MON MAR 18 2013
.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 514 AM CDT MON MAR 18 2013
SURFACE LOW TRACKING ACROSS EASTERN NORTH DAKOTA THIS MORNING WITH
THE TRAILING COLD FRONT CURRENTLY MOVING THROUGH THE CWA. MOST OF
THE CWA IS PRECIPITATION FREE...WITH JUST SOME LIGHT
SNOW...SLEET...AND RAIN MIX ACROSS OUR FAR EAST. WINDS ARE REALLY
PICKING UP BEHIND THE FRONT IN A STRONG COLD AIR ADVECTION
REGIME...WITH GUSTS AROUND 45 MPH PRETTY COMMON. BUFKIT PROFILES
SUGGEST WIND GUSTS AROUND 45 MPH WILL CONTINUE THROUGH AT LEAST THE
MORNING HOURS BEHIND THE FRONT AS IT PROGRESSES EAST. MAY SEE SOME
GUSTS CLOSER TO 50 MPH THIS MORNING WEST OF THE JAMES RIVER AND
ALONG THE MISSOURI RIVER...WHERE 850MB WINDS ARE PROGGED TO BE
CLOSER TO 50 KTS. TEMPERATURES WILL QUICKLY DROP BEHIND THE FRONT AS
WELL...AND THEN REMAIN NEARLY STEADY THROUGH THE DAY.
THE EASY HEADLINE DECISION WAS THE WIND ADVISORY...WHICH WILL COVER
THE PORTIONS OF THE CWA NOT UNDER A WINTER HEADLINE...AND WILL RUN
THROUGH 0Z. WINTER HEADLINES WERE A TOUGH CALL YET AGAIN. MOST OF
THE CWA SAW AN INCH OR LESS OF SNOW ACCUMULATION OVERNIGHT...WITH A
COATING OF SLEET ON TOP OF THE SNOW. THUS ANY CURRENT SNOWPACK IS
LIKELY NOT GOING TO CAUSE BLOWING SNOW ISSUES. HOWEVER AM WORRIED
ABOUT SOME WRAPAROUND SNOW SHOWERS LATER THIS MORNING INTO THIS
AFTERNOON. BOTH THE GFS AND NAM SHOWING A PERIOD OF ISENTROPIC LIFT
ASSOCIATED WITH WHAT APPEARS TO BE A WEAK TROWAL. THIS LIFT IS
ENOUGH TO RE SATURATE THE LOW AND MID LEVELS...AND COMBINED WITH
DAYTIME HEATING...SHOULD BE ENOUGH TO GET SOME SNOW SHOWERS OR
SQUALLS GOING. THE BEST THREAT OF THIS IS ACROSS THE NORTHEAST HALF
OF OUR CWA FROM 15Z TO 0Z. WITH WINDS AS STRONG AS THEY
ARE...WORRIED THAT WE COULD SEE REDUCED VISIBILITIES IN THESE SNOW
SHOWERS. THUS DECIDED TO LEAVE THE WINTER WEATHER ADVISORY PRETTY
MUCH AS IS TO ACCOUNT FOR THIS POTENTIAL. IF THE DAY SHIFT
DETERMINES THREAT IS LOWER OR FURTHER NORTHEAST...SOME COUNTIES MAY
BE ABLE TO BE REMOVED. DELAYED THE BLIZZARD WARNING UNTIL 15Z FOR
THE ABOVE REASONS AS WELL. SINCE THE BLIZZARD WARNING AREA HAS THE
BEST CHANCE OF SNOW SHOWERS THIS AFTERNOON...AND ALSO HAVE A
SNOWPACK TO AID IN BLOWING SOME OF THE FALLING SNOW...DECIDED TO
KEEP THE WARNING FOR NOW. NOT SURE IF WE SEE WIDESPREAD
WHITEOUT CONDITIONS...BUT PERIODIC WHITEOUT CONDITIONS SEEM
POSSIBLE. FEEL THAT DOWNGRADING THE WARNING MIGHT SEND THE WRONG
MESSAGE...AS ALTHOUGH WIDESPREAD WHITEOUT CONDITIONS MIGHT NOT
HAPPEN...CONDITIONS WILL STILL PROBABLY BE BAD FOR A PERIOD LATE
THIS MORNING INTO THIS AFTERNOON.
SYSTEM MOVES OUT TONIGHT WITH CLEARING SKIES AND LOWS IN THE SINGLE
DIGITS AND TEENS. ENOUGH OF A BREEZE IN THE EAST AND INCREASING
CLOUDS IN THE WEST...SHOULD PREVENT TEMPERATURES FROM COMPLETELY
BOTTOMING OUT...SO STAYED CLOSE TO CONSENSUS VALUES.
.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 514 AM CDT MON MAR 18 2013
TEMPERATURES STAY BELOW NORMAL TUESDAY THROUGH THURSDAY...WITH HIGHS
IN THE 20S AND 30S AND LOWS IN THE SINGLE DIGITS AND TEENS. WEAK
WAVE ON TUESDAY MAY BRING SOME FLURRIES OR LIGHT SNOW TO THE
AREA...BUT NOT EXPECTING ANYTHING MORE THAN A COATING AT THIS POINT.
THURSDAY THROUGH SUNDAY...DETERMINISTIC GFS AND ECMWF START OUT IN
GOOD AGREEMENT WITH VERY LARGE DOWNSTREAM UPPER TROUGHING THROUGHOUT
THE EASTERN U.S...FOLLOWED BY ANOTHER UPPER TROUGH/SHORT WAVE
DIGGING IN THE INTERMOUNTAIN WEST. THIS SCENARIO DEVELOPS AN UPPER
RIDGE OVER THE NORTHERN MS VALLEY BY LATE FRIDAY. THEN DISCREPANCIES
BEGIN BY SATURDAY AS THE GFS CLOSES AN UPPER LOW AND MOVES IT INTO
THE CENTRAL AND SOUTHERN PLAINS...WHEREAS THE ECMWF KEEPS THE UPPER
TROUGH OPEN AND BACK IN THE SOUTHERN ROCKIES. THE GEM IS OFF ON ITS
OWN WITH A CLOSED UPPER LOW NEAR THE FOUR CORNERS AREA. SO BLENDING
SOLUTIONS AND ENSEMBLES ARE IN ORDER FOR THE WEEKEND. AT THE
SURFACE...COLD HIGH PRESSURE OOZES DOWN FROM SOUTH CENTRAL CANADA
THURSDAY AND FRIDAY KEEPING AN EAST TO NORTHEAST FETCH OF AIR COMING
DOWN...AND PROVIDING A LOW LEVEL BAROCLINIC ZONE THROUGHOUT OUR
WESTERN AND CENTRAL ZONES. THIS IS ENOUGH TO KEEP SMALL CHANCES FOR
LIGHT SNOW GOING IN THOSE AREAS WHEN COUPLED WITH THE UPPER
TROUGHING TO THE WEST. BUT THEN IT LOOKS DRY FOR THE WEEKEND. ONE
THING THAT IS VERY CERTAIN IS THE TEMPERATURE REGIME...WHICH LOOKS
WELL BELOW NORMAL ON THURSDAY AND FRIDAY...WITH SLIGHTLY MODIFIED
TEMPERATURES FOR THE WEEKEND...BUT STILL BELOW NORMAL. SO NO REAL
WARMUP IN STORE FOR THE FORESEEABLE FUTURE.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 636 AM CDT MON MAR 18 2013
FAIRLY TOUGH AVIATION FORECAST TODAY...AS CONFIDENCE REMAINS
PRETTY LOW CONCERNING POTENTIAL VISIBILITY REDUCTION IMPACTING
TAF SITES. LOW PRESSURE TO THE NORTH CERTAINLY BRINGING NO
SHORTAGE OF STRONG WINDS TO THIS AREA...AS NORTHWEST WINDS WILL
AVERAGE A SUSTAINED 25 TO 35 KNOTS ACROSS THE FORECAST AREA DURING
THE LATE MORNING AND AFTERNOON HOURS...WITH EVEN SOME OCCASIONAL
HIGHER GUSTS OF 35 TO 40 KNOTS. COLD AIR ALOFT ON THE BACK SIDE OF
THIS LOW WILL ALSO LIKELY BRING SOME INSTABILITY SNOW SHOWERS DURING
THE LATE MORNING AND AFTERNOON HOURS...WITH THE BEST POTENTIAL FOR
VISIBILITY REDUCTIONS IN THE IFR RANGE AND LOWER IN EAST CENTRAL
SD AND SOUTHWEST MN. THIS WILL PUT THE KHON AND KFSD TAF SITES ON
THE EDGE OF ANY POTENTIAL SNOW SHOWERS...AND THUS THE LOW
CONFIDENCE IN THE TAFS. IF SNOW SHOWERS DO OCCUR...IT COULD BE
QUITE NASTY IN TERMS OF SHORT TERM OCCASIONAL VISIBILITY
REDUCTIONS...AND THE TAFS REFLECT THE TIMING OF WHEN THE BEST POTENTIAL
FOR THIS IS TO HAPPEN. BUT WITH THESE STRONG WINDS...ANY LIGHT
SNOW SHOWERS WILL LIKELY REDUCE VISIBILITIES INTO THE IFR RANGE OR
WORSE FOR KFSD AND KHON...JUST NOT SURE IF THEY WILL OCCUR THIS
FAR SOUTH AND WEST. OTHERWISE BY TONIGHT...WINDS WILL BE
DECREASING THROUGH THE AFTERNOON HOURS WITH VFR CONDITIONS.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
SDZ054>056-062-067.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR SDZ038-050-052-053-
057>061-063>066-068>071.
WINTER WEATHER ADVISORY UNTIL 10 AM CDT THIS MORNING FOR SDZ039-
040.
BLIZZARD WARNING FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR SDZ039-040.
MN...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ089-
090-097-098.
WINTER WEATHER ADVISORY UNTIL 10 AM CDT THIS MORNING FOR MNZ071-
072-080-081.
BLIZZARD WARNING FROM 10 AM THIS MORNING TO 7 PM CDT THIS
EVENING FOR MNZ071-072-080-081.
IA...WINTER WEATHER ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
IAZ001>003-012>014-022.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ031.
WINTER WEATHER ADVISORY UNTIL 7 AM CDT THIS MORNING FOR IAZ020-
021-032.
WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ020-021-032.
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ013-014.
&&
SHORT TERM...CHAPMAN
LONG TERM...CHENARD/MJF
AVIATION...MJFHazardous weather outlook, Mar 18, 4:38 AM CST, 5 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 AM CDT MON MAR 18 2013
SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
538 AM CDT MON MAR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
WINTER WEATHER...
ICY SPOTS ARE LIKELY ON AREA ROADS THIS MORNING. SNOW AND RAIN
LAST NIGHT LEFT MOST ROADS WET...AND AS TEMPERATURES QUICKLY DROP
THIS MORNING ANY UNTREATED ROADWAYS WILL LIKELY BECOME SLICK.
SNOW SHOWERS ARE POSSIBLE LATE THIS MORNING INTO THIS AFTERNOON
ALONG AND NORTHEAST OF A DE SMET TO SIOUX FALLS TO STORM LAKE
LINE. WITH STRONG WINDS EXPECTED...VISIBILITIES UNDER A MILE ARE
POSSIBLE IN ANY SNOW SHOWERS. FURTHER NORTH FROM DE SMET TO
MARSHALL TO WINDOM...SNOW SHOWERS ARE MORE LIKELY THIS
AFTERNOON...WITH WHITEOUT CONDITIONS POSSIBLE AT TIMES. THE MOST
LIKELY PERIOD FOR REDUCTIONS IN VISIBILITY IS ANYTIME FROM 10 AM
THIS MORNING UNTIL 7 PM THIS EVENING.
WIND AND FOG...
STRONG NORTHWESTERLY WINDS ARE LIKELY TODAY. WIND SPEEDS OF 25 TO
35 MPH WITH GUSTS AROUND 45 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Mar 18, 8:08 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 AM CDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 2 NNE WORTHINGTON 43.65N 95.58W
03/18/2013 M0.1 INCH NOBLES MN CO-OP OBSERVER
0700 AM SNOW WESSINGTON SPRINGS 44.08N 98.57W
03/18/2013 M0.4 INCH JERAULD SD CO-OP OBSERVER
0700 AM SNOW ORANGE CITY 43.00N 96.06W
03/18/2013 M0.3 INCH SIOUX IA CO-OP OBSERVER
0700 AM SNOW 2 NE LAKEFIELD 43.70N 95.14W
03/18/2013 M0.3 INCH JACKSON MN CO-OP OBSERVER
0700 AM SNOW MARION 43.42N 97.26W
03/18/2013 M0.6 INCH TURNER SD CO-OP OBSERVER
0700 AM SNOW SIOUX FALLS 43.54N 96.73W
03/18/2013 M0.4 INCH MINNEHAHA SD OFFICIAL NWS OBS
0700 AM SNOW SHELDON 43.18N 95.84W
03/18/2013 M0.1 INCH O'BRIEN IA CO-OP OBSERVER
0735 AM SNOW HOLSTEIN 42.49N 95.54W
03/18/2013 M0.8 INCH IDA IA CO-OP OBSERVER
0800 AM SNOW PIPESTONE 44.00N 96.31W
03/18/2013 M1.0 INCH PIPESTONE MN CO-OP OBSERVER
&&
AEBWinter Weather, Cottonwood
- When
- March 18, 10:00 AM CST to 7:00 PM CST
- Where
- Cottonwood forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.007, -95.181 (the zone’s center; the record gives no point)
Northwest winds gusting to 45 mph combined with an existing fairly settled snow cover to produce areas of blowing snow. Visibilities were momentarily reduced to below a mile in some areas.
Winter Weather, Lincoln
- When
- March 18, 10:00 AM CST to 7:00 PM CST
- Where
- Lincoln forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.413, -96.267 (the zone’s center; the record gives no point)
Northwest winds gusting to 45 mph combined with an existing fairly settled snow cover to produce areas of blowing snow. Visibilities were momentarily reduced to below a mile in some areas.
Winter Weather, Lyon
- When
- March 18, 10:00 AM CST to 7:00 PM CST
- Where
- Lyon forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.414, -95.839 (the zone’s center; the record gives no point)
Northwest winds gusting to 45 mph combined with an existing fairly settled snow cover to produce areas of blowing snow. Visibilities were momentarily reduced to below a mile in some areas.
Winter Weather, Murray
- When
- March 18, 10:00 AM CST to 7:00 PM CST
- Where
- Murray forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 44.022, -95.763 (the zone’s center; the record gives no point)
Northwest winds gusting to 45 mph combined with an existing fairly settled snow cover to produce areas of blowing snow. Visibilities were momentarily reduced to below a mile in some areas.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 18, 20132 deaths · 9 injured · $43 million · EF2 · 56 events
- Hail and Damaging Winds in Mississippi, March 18, 20133 injured · $557 million · 4.25 in hail · 51 events
- Tornadoes and Hail in Alabama, March 18, 20139 injured · $281,000 · EF2 · 57 events
- Tornado and Hail in Alabama, March 18, 20134 injured · EF1 · 97 events
- Tornadoes and Hail in Tennessee, March 18, 2013$525,000 · EF1 · 14 events
- Tornado and Hail in Georgia, March 18, 2013$152,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, March 18 to 20, 2013$168,000 · 16 events
- Ice Storm in Ohio, March 18, 2013$285,000 · 4 events
- Damaging Winds in South Carolina, March 18, 2013$122,000 · 65 kt wind · 15 events
- Winter Storm in Pennsylvania, March 18, 2013$150,000 · 2 events
- Hail in Louisiana, March 18, 2013$111,000 · 2.75 in hail · 5 events
- Winter Storm and Winter Weather in New York, March 18 to 19, 2013$65,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441124, 441125, 441126, 441127.